Kentucky, 2020

Flash Flood and Damaging Winds in Kentucky, August 6, 2020

August 6, 2020 · NWS JKL · 5 events in 2 counties and zones

A frontal boundary was stalled across the Central Appalachians, with a convergence boundary also located across the eastern portion of Kentucky. These boundaries combined with afternoon heating/moisture to produce showers and thunderstorms, which propogated into far eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A frontal boundary was stalled across the Central Appalachians, with a convergence boundary also located across the eastern portion of Kentucky. These boundaries combined with afternoon heating/moisture to produce showers and thunderstorms, which propogated into far eastern Kentucky. Even heading into the late evening hours, instability was still sufficient enough to keep storms strong, producing heavy rain and wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 7:40 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 6, 7:40 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
840 PM EDT Thu Aug 6 2020

.UPDATE...
Issued at 840 PM EDT THU AUG 6 2020

Based on radar/obs, have made slight adjustments to the area with
precip in the forecast this evening, but changes are minor, with
the forecast mainly on track.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 425 PM EDT THU AUG 6 2020

20z sfc analysis shows high pressure off to the northwest of the
area while weakness in the form of an inverted trough is found
just to the southeast. This is keeping a threat of convection
across far southeast Kentucky with some of the stronger cells
containing heavy rain and frequent lightning. The bulk of the
clouds today were located in the southeast with the convection
while scattered cu were noted elsewhere. Temperatures are peaking
in the low 80s most places with dewpoints in the upper 60s to low
70s making for a less comfortable day than yesterday. Winds, for
the most part have been light and variable - generally from the
north.

The models continue to be in good agreement aloft through the
short term portion of the forecast. They all depict a trough
passing by to the north along with an energy impulse grazing the
northern portions of the CWA tonight into Friday morning. Heights
will then rebound into Friday evening and continue to climb
through that night. Given the small model spread through the
period have favored the blended NBM along with a lean on the
radar trends and CAMs guidance for details in the near term.

Sensible weather will feature still pleasant enough weather
through Saturday morning although the dewpoints will be just on
the high side of climatology through Friday afternoon. Look for
scattered showers and thunderstorms to fade out this evening -
mainly affecting the far southeast portions of the CWA. Similar to
last night we will see a small ridge to valley temperatures split
overnight along with the development of valley fog and some low
stratus - especially in places that saw rain during the day.
Rising heights aloft should be enough on Friday to limit the
convective development to just right near the Virginia border and
weaker than some of the ones we saw today. Again that night a
small ridge to valley temp split is anticipated along with valley
fog, but likely less in the way of stratus with temperatures
perhaps a tick cooler into Saturday morning.

Made just some minor point based adjustments to temperatures
through the period and some others mostly at night per terrain.
As for PoPs - went more toward the CAMs guidance through the
evening and then beefed them up near the Virginia border on Friday
afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 350 PM EDT THU AUG 6 2020

The period starts Saturday with mid level heights on the rise and
surface high pressure meandering across the Ohio Valley. This
will provide a platform for warming temperatures and dry days for
the weekend. The highs will warm into the upper 80s by Saturday
and upper 80s to lower 90s by Sunday. This surface high will push
east to start the new work week and this will allow for increased
return southerly flow. The moisture return will combine with mid
level waves riding along the periphery of the ridge building east
to bring back the chances of showers and thunderstorms Monday into
Wednesday. Then by the end of the week additional influence from
a northern stream upper level wave will keep the threat of showers
and thunderstorms going.

Overall the model suites are in decent agreement this afternoon
with the overall upper level and surface pattern. Given this was
able to keep much of what was created by the NBM. Did opt to hold
the PoPs to chance in the extended given the timing on waves and
perhaps ridge riding MCS activity is fairly uncertain. Outside of
this adjusted the temperatures to capture the differences in the
ridges and valleys at night and during the day at times.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 840 PM EDT THU AUG 6 2020

Scattered showers and thunderstorms were ongoing over southeast KY
at the start of the period, bringing localized sub-VFR conditions.
They are forecast to die out this evening, leaving largely VFR
conditions as we head into the night. Valley fog will develop
during the night, especially in southeast KY, and especially where
rain occurred. The fog will grow in breadth and depth, eventually
affecting may TAF sites at times toward dawn. The fog will
dissipate shortly after sunrise, leaving VFR conditions. There is
just a slight chance of thunderstorms in southeast KY in the
afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...GREIF
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, Aug 6, 2:40 PM EST, 6 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
340 PM EDT Thu Aug 6 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Thu Aug 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected at times
through the evening mainly across southeast Kentucky.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Afternoon and evening thunderstorms will be possible near the
Virginia border again on Friday. Thunderstorms will also be
possible at times from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GREIF

In the hours before

Special weather statement, Aug 6, 6:03 PM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service JACKSON KY
703 PM EDT Thu Aug 6 2020

KYZ086-087-062330-
Knox-Bell-
703 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELL AND EASTERN
KNOX COUNTIES...

At 703 PM EDT, a strong thunderstorm was located over Dewitt, or 7
miles east of Barbourville, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pineville, East Pineville, Artemus, Wallsend, Varilla, Barnyard,
Ponza, Salt Gum, Beverly, Stony Fork Junction, Field, Erose, Straight
Creek, Blanche, Mills, Cary, Rella, Fourmile, Wasioto and Avis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3679 8387 3697 8379 3693 8351 3692 8349
      3690 8351 3689 8349 3685 8349 3667 8357
TIME...MOT...LOC 2303Z 289DEG 12KT 3687 8375

DJ
Special weather statement, Aug 6, 6:40 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
740 PM EDT Thu Aug 6 2020

KYZ109-112-113-070015-
Breathitt-Knott-Magoffin-
740 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KNOTT...
SOUTHEASTERN BREATHITT AND SOUTHEASTERN MAGOFFIN COUNTIES...

At 740 PM EDT, a strong thunderstorm was located near Noble, or 10
miles southeast of Jackson, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hindman, Decoy, Buck, Evanston, Noble, Elmrock, Vail, Lunah, Yellow
Mountain, Bearville, Lambric, Tina, Daisydell, Orchard, Vest and
Waldo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3732 8299 3749 8327 3757 8321 3758 8292
TIME...MOT...LOC 2340Z 281DEG 12KT 3750 8320

DJ
Special weather statement, Aug 6, 9:25 PM EST, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1025 PM EDT Thu Aug 6 2020

KYZ120-070300-
Pike-
1025 PM EDT Thu Aug 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIKE COUNTY...

At 1024 PM EDT, a strong thunderstorm was located over Garden
Village, or near Pikeville, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pikeville, Elkhorn City, Fishtrap Lake, Garden Village, Phyllis,
Belcher, Fedscreek, Shelbiana, Toonerville, Marrowbone, Mouthcard,
Chloe, Cedarville and Biggs.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3730 8231 3737 8259 3748 8251 3742 8213
TIME...MOT...LOC 0224Z 287DEG 13KT 3740 8246

KAS

The radar

The Jackson,KY radar (KJKL), 54 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Floyd

When
August 6, 9:32 PM EST to 10:32 PM EST
Where
Floyd County, 1.39 mi N of Dana to 1.42 mi NNE of Dana
Cause
Heavy Rain
Reported by
Public
Coordinates
37.570, -82.695

A car became stranded in the roadway due to high waters near Orchard Branch off of Highway 426 in the community of Dana. The vehicle was rescued before deputies arrived to help.

Thunderstorm Wind, Pike

When
August 6, 9:44 PM EST
Where
Pike County, 0.39 mi ESE of Marrowbone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.368, -82.413

Local law enforcement reported that a roof had been blown off a commercial building due to thunderstorm wind gusts on Hwy 460 near the Marrowbone Community in Pike County.

Thunderstorm Wind, Pike

When
August 6, 9:55 PM EST
Where
Pike County, 1.86 mi ESE of Republic
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.360, -82.339

A thunderstorm wind gust resulted in multiple trees down across Abner Fork Road near the community of Belcher in Pike County. One tree fell across the road and onto a porch, causing some minor gutter damage.

Thunderstorm Wind, Pike

When
August 6, 9:59 PM EST
Where
Pike County, 0.14 mi WNW of Mouthcard
Measured
65 kt (75 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
37.381, -82.252

Strong wind gusts blew a large tree down over a road in the community of Mouthcard. Multiple other trees were reported snapped around this area as well.

Heavy Rain, Pike

When
August 6, 10:00 PM EST
Where
Pike County, 0.55 mi E of Pauley
Reported by
Public
Coordinates
37.500, -82.540

A report came in on social media showing an automated weather station and rain gauge that had measured 3.95 inches of rain during the heavy rain event. It was also noted that of that amount, 3.5 inches had fallen in the first 1 hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900786, 900774, 900837, 900694, 900688.